Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 40, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 8, 2004, 2:59 PM EDT for Columbus County, North Carolina; Horry County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2004, 2:59 PM EDT (18:59 UTC)
- Expired
- Jul 8, 2004, 3:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
Counties Columbus County, NC, Horry County, SC
The radar
The Wilmington radar (KLTX), 41 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1644 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 081859 SVRILM NCC047-SCC051-081945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 259 PM EDT THU JUL 8 2004 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HORRY COUNTY IN NORTHEAST SOUTH CAROLINA COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 345 PM EDT * AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ALLSBROOK...OR 8 MILES SOUTHWEST OF LORIS...AND MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LORIS AROUND 305 PM... GREEN SEA AROUND 315 PM... IRON HILL AROUND 325 PM... SIDNEY AROUND 330 PM... NAKINA AROUND 335 PM... OLD DOCK AROUND 345 PM... MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3399 7907 3386 7890 3411 7853 3430 7876 $$ KREITNER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:55 PM EDT, 4 minutes earlier.
Area forecast discussion, Jul 8, 2:55 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 255 PM EDT THU JUL 8 2004 .SHORT TERM (THROUGH SUN)... VERY WEAK UPPER DISTURBANCE INTERACTING WITH VARIOUS SURFACE BOUNDARIES TO TRIGGER PULSE CONVECTION OVER ILM CWA. UPPER RIDGING AND H7 CAP ARE WEAKER OVER THE AREA TODAY...AND THAT HAS ALLOWED FOR THE ONGOING CONVECTION. PROBABLY WILL NEED TO HOLD ON TO A CHANCE POP EARLY THIS EVENING...BUT THIS ACTIVITY SHOULD DIE OFF AROUND SUNDOWN. HEIGHTS PROGGED TO INCREASE FRI AND ESPECIALLY SAT AS H5 RIDGE BUILDS BACK INTO THE CAROLINAS. WILL KEEP A 20 POP IN FRI AFTERNOON/EVENING...BUT SAT LOOKS DRY AND WILL PROBABLY BE THE HOTTEST DAY. WILL RAMP POPS BACK UP TO A SILENT 20 ON SUN AS UPPER RIDGE AXIS SLIPS A BIT FARTHER WEST AND WE TREND MORE TOWARD NW FLOW ALOFT. HEAT INDICES SHOULD REMAIN JUST SHORT OF CRITICAL LEVELS FRI...AND MORE LIKE 100 INLAND TO 105 AT THE BEACHES AGAIN SAT. WILL LET LATER SHIFTS DECIDE ON ANY HEADLINES. && .LONG TERM (MON-THU)... NOT MUCH CHANGE IN THE PATTERN. SOME WEAKNESS IN THE UPPER RIDGE BEGINNING ABOUT TUE...BUT SHOULD MAKE LITTLE DIFFERENCE IN SENSIBLE WX. WILL KEEP TEMPS JUST ABOVE CLIMO...AND DIURNAL CHANCE POPS EACH DAY. && .MARINE... OVERALL PATTERN NOT CHANGING TOO MUCH INTO THE OUTLOOK. COMBINATION OF PIEDMONT TROF AND WEAK WESTLANT RIDGE WILL KEEP WINDS LIGHT AND WEST TO SOUTHWESTERLY OVER THE COASTAL WATERS THROUGH THE PERIOD. WITH LIGHT ALONG TO OFF-SHORE WINDS DO NOT EXPECT SEAS TO EXCEED 2 TO 3 FT THROUGH THEN. && .AVIATION... SOME LIGHT FOG POSSIBLE WITH RADIATIONAL COOLING AND LIGHT WINDS TONIGHT...BUT VISIBILITIES REMAINING IN THE MVFR CATEGORY. SOUTHWEST FLOW IN THE MORNING TOMORROW...BECOMING SOUTH WITH RESULTANT WIND IN THE AFTERNOON. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. && .ILM FORECAST TEAM... SHORT-TERM/LONG TERM: RAS MARINE: REK AVIATION: DL
Hazardous weather outlook, Jul 8, 4:49 AM EDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 449 AM EDT THU JUL 8 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-081448- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- 449 AM EDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY HOT WEATHER WILL CONTINUE...WITH HEAT INDEX VALUES FROM 99 TO 103 LATE THIS MORNING THROUGH THE AFTERNOON. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SRP
In the hours before
Special weather statement, Jul 8, 2:29 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 229 PM EDT THU JUL 8 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-082000- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- 229 PM EDT THU JUL 8 2004 ...THUNDERSTORMS WILL PRODUCE STRONG GUSTY WINDS... SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA THROUGH 4 PM. EXPECT GUSTY WINDS...BRIEF HEAVY DOWNPOURS...AND FREQUENT CLOUD TO GROUND LIGHTNING. WIND GUSTS IN EXCESS OF 50 MPH...AND UP TO 2 INCHES OF RAIN IN AN HOUR ARE POSSIBLE WITH THE STRONGEST STORMS. MOVE INDOORS IF YOU CAN HEAR THUNDER...AND BE PREPARED TO MOVE TO A SAFE PLACE IF THREATENING WEATHER APPROACHES. MONITOR NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION...AND POSSIBLE WARNINGS. RAS
Local storm report, Jul 8, 2:53 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
253 PM EDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG HARTSVILLE 34.37N 80.07W
07/08/2004 DARLINGTON SC PUBLIC
PUBLIC REPORTED ROOF PEELED OFF SEVERAL BUSINESSES IN
DOWN TOWN. SEVERAL TREES REPORTED DOWN.
&&
DRHThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:40 PM EDT | Severe Thunderstorm Warning | ILM | Columbus, Robeson | 50 min |
| Jul 8, 3:32 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 28 min |
| Jul 8, 5:02 PM EDT | Severe Thunderstorm Warning | ILM | Marlboro | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.